Skip main navigation
We use cookies to give you a better experience, if that’s ok you can close this message and carry on browsing. For more info read our cookies policy.
We use cookies to give you a better experience. Carry on browsing if you're happy with this, or read our cookies policy for more information.

Skip to 0 minutes and 0 secondsJaiywai is twenty three years old and has been diagnosed with partial seizures. One treatment option is carbamazepine but this is associated with severe adverse drug reactions. These rare events are serious allergic skin reactions. Jaiywai's doctor takes a family history and notes that his father is of Thai descent and Jaiywai's mother is of Northern European descent. Considering ethnicity is important because it's used as a surrogate marker for severe reactions to carbamazepine.

Clinical scenario: preventing severe adverse drug reactions

Please read the scenario and then watch the video. Then identify any terminology and concepts that you want to know more about. These will be addressed in our tutorials and suggested background reading.

The clinical scenario

JY is a 23 year old man, recently diagnosed with partial seizures.

Carbamazepine is one of the recommended treatments for this type of seizure.

However, carbamazepine has been linked to rare serious skin allergic reactions, which seem to have a higher risk in some Asian countries.

JY gives a family history of his father being of Thai origin, although his mother is of white northern European ancestry.

Is there a way of predicting whether JY would be at high risk of a serious skin reaction to carbamazepine?

Share this video:

This video is from the free online course:

Using Personalized Medicine and Pharmacogenetics

UEA (University of East Anglia)

Contact FutureLearn for Support